MAUDE Adverse Event Report: ARTHROCARE CORPORATION PROCISE MAX COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION PROCISE MAX COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EIC8898-01
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 05/03/2024
Type of Reportable Event Death
Event or Problem Description
It was reported that during an intracapsular tonsillectomy procedure, the specialist used a procise max coblator wand in a 5-year-old patient allegedly without any training or technical knowledge for a tonsil removal and adenoid.A large bleed was reported and had to be contained during surgery.The procedure was completed using the same reported device.There was no surgical delay.The patient was discharged 12 hours after the procedure.It was reported that the patient returned with bleeding, with the patient passing 7 days after the procedure.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H2: additional information: b5, d4 and h4.
 
Event or Problem Description
It was reported that during an intracapsular tonsillectomy procedure, the specialist used a procise max coblator wand in a 5-year-old patient allegedly without any training or technical knowledge for a tonsil removal and adenoid.A large bleed was reported after the specialist confused the equipment's pedal exchanging cauterization for ablation and had to be contained during surgery after great difficulty.The artery was hit again, opening the bleeding which had to be contained with surgical stitches as it was no longer possible to cauterize it with coblation or bipolar cautery.The procedure was completed using the same reported device.There was no surgical delay.The patient was discharged 12 hours after the procedure.It was reported that the patient returned 2 days later with bleeding; was discharged again, but after 24 hours the patient started coughing with heavy bleeding and was rushed to the nearest hospital, but the patient had already passed away.An autopsy confirmed the rupture of the tonsillar artery, 6 days after the procedure.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: a device deficiency was not identified.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported event was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that based on the information provided the clinical root cause of the reported events were the result of user technique vs procedural variance, which does not represent a device malfunction.The device instructions for use does note that ¿physicians should carefully follow this ifu, particularly the operator training requirements and key steps in system use.¿ the patient impact was determined to be hemorrhaging which resulted in the patient¿s death.Factors that could have contributed to the reported event include lack of user technique and procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Based on this investigation, the need for corrective action is not indicated.

Brand Name
PROCISE MAX COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19454200
Report Number3006524618-2024-00202
Device Sequence Number17914619
Product Code GEI
UDI-Device Identifier00817470007473
UDI-Public00817470007473
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K202006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/16/2026
Device Catalogue NumberEIC8898-01
Device Lot Number2121504
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2024
Supplement Date Received by Manufacturer06/10/2024
07/10/2024
Initial Report FDA Received Date06/03/2024
Supplement Report FDA Received Date06/17/2024
07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age5 YR
Patient SexFemale